Thunderstorm Wind, Prairie
- When
- September 17, 7:36 PM MST
- Where
- Prairie County, 3.58 mi NNW of Mildred
- Measured
- 64 kt (74 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.730, -104.970
Public estimated a 74 mph wind gust.
An apporaching trough of low pressure and a surface cold front combined with enhanced low-level evening winds to allow some strong afternoon thunderstorms to strengthen into severe thunderstorms with damaging winds through the evening as they rushed through eastern Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An apporaching trough of low pressure and a surface cold front combined with enhanced low-level evening winds to allow some strong afternoon thunderstorms to strengthen into severe thunderstorms with damaging winds through the evening as they rushed through eastern Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 17, 5:53 PM MST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 653 PM MDT TUE SEP 17 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... RAINSHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTHEAT MONTANA WERE MOVING NORTHEAST AND SHOULD BE AFFECTING THE SE ZONES THIS EVENING. IT LOOKS LIKE LESSER CHANCES FOR THE SW AND CENTRAL ZONES SO DECREASED THEM HERE. REST OF FORECAST LOOKED GOOD. TFJ PREVIOUS DISCUSSION... AN UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST WILL PUSH EASTWARD THIS EVENING AND OVERNIGHT...SPINNING UP A SURFACE LOW OVER THE YELLOWSTONE VALLEY. DIFFLUENT FLOW AND AMPLE MOISTURE WILL COMBINE TO CREATE EXCELLENT POTENTIAL FOR SHOWERS AND ISOLATED THUNDERSTORMS...ESPECIALLY NORTH OF THE MISSOURI RIVER. WITH A VERY MOIST ATMOSPHERE IN PLACE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FOR AREAS NEAR THE CANADIAN BORDER. THE ASSOCIATED SURFACE COLD FRONT WILL COME THROUGH LATE TONIGHT INTO WEDNESDAY MORNING...WITH GUSTY NORTHWEST WINDS AT 15 TO 25 MPH DEVELOPING IN ITS WAKE. A LAKE WIND ADVISORY MAY BE NEEDED...ALTHOUGH AT THIS TIME WIND SPEEDS LOOK JUST UNDER CRITERIA. DRIER AIR LOOKS TO PUSH IN FROM THE SOUTHWEST ON WEDNESDAY...DECREASING PRECIPITATION POTENTIAL ACROSS THE SOUTHEAST THROUGH THE DAY. GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THE DAY AS COOLER AIR BUILDS IN BEHIND THE EXITING SURFACE LOW. WIDESPREAD SHOWERS ARE EXPECTED TO CONTINUE ACROSS THE NORTH AND WEST THROUGH THE DAY ALTHOUGH PRECIPITATION INTENSITY WILL DECREASE SOME. PRECIPITATION LOOKS TO RAMP UP AGAIN WEDNESDAY NIGHT AS THE UPPER LEVEL TROUGH MOVES OVERHEAD AND THE DRIER AIR PUSHES EAST. NORTHWEST WINDS WILL CONTINUE AS COOL HIGH PRESSURE BUILDS IN. AGAIN SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE NORTH OF THE MISSOURI RIVER. BY THURSDAY MORNING SHOWER ACTIVITY WILL BE ON THE DECREASE...WITH THE BEST POTENTIAL LYING ACROSS THE FAR NORTHEAST. BY THURSDAY AFTERNOON THE UPPER LOW WILL HAVE LIFTED INTO THE DAKOTAS...WITH COOL HIGH PRESSURE AT THE SURFACE AND ALOFT BUILDING IN. THIS WILL ALLOW CONDITIONS TO DRY OUT...AND SKY COVER TO DECREASE FROM WEST TO EAST. TEMPERATURES WILL BE ON THE COOL SIDE. GILCHRIST .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... THE EXTENDED FORECAST SITS IN PRETTY GOOD SHAPE AND SO CHANGES WERE KEPT AT A MINIMAL. MODELS CONTINUE TO SHOW A NICE UPPER LEVEL RIDGE ACROSS THE REGION FRIDAY AND SATURDAY AND THEN TRANSLATING EASTWARD BY SATURDAY NIGHT. THIS RIDGE WILL HELP PROMOTE DRY CONDITIONS ACROSS THE CWA AND A SLIGHT MODERATING TREND IN TEMPERATURES. GRIDS CURRENTLY REFLECT THESE IDEAS WELL. MAIN TWEAK WAS TO RAISE POPS FOR THE SATURDAY NIGHT THROUGH MONDAY TIME PERIOD TO INCLUDE MENTION OF CHANCE POPS IN PLACES WITH BEST MODEL CONSENSUS. LEANED ON ECMWF WHICH HAS EXHIBITED SOMEWHAT BETTER RUN TO RUN CONTINUITY. SHOULD MENTION THAT THE GFS IS NOTABLY DRIER THAN THE ECMWF SOLUTION AND SO AT THIS TIME DID NOT FEEL COMFORTABLE INTRODUCING ANYTHING MORE THAN LOW END CHANCE POPS GIVEN UNCERTAINTIES. MODEL SOLUTIONS STILL CARRYING CONSIDERABLE DIFFERENCES BEYOND THAT POINT BUT AGREE MORE BROADLY ON ANOTHER UPPER LEVEL TROUGH ACROSS THE WESTERN U.S. BY THE MIDDLE PART OF NEXT WEEK WHICH MAY ALLOW A COOLER AND UNSETTLED TIME PERIOD ACROSS NORTHEAST MONTANA. MALIAWCO PREVIOUS LONG TERM DISCUSSION... THE THE STORM HAS EXITED THE REGION BY THE BEGINNING OF THE FORECAST PERIOD WITH RIDGING BUILDING IN FROM THE WEST. THE RIDGE PROGRESSES ACROSS THE FORECAST AREA THROUGH SUNDAY MORNING WHEN A TROUGH FROM THE PACIFIC BRINGS THE NEXT CHANCE OF SHOWERS. SUNDAY MORNING THROUGH THE END OF THE PERIOD THE FLOW BECOMES MORE ZONAL AND PIN POINTING OUT THE BEST CHANCES FOR SHOWERS WILL BE DIFFICULT AT THIS TIME...THEREFORE KEPT POPS LOW. THE EC AND GFS HAVE THE SAME UPPER PATTERN THROUGH THE EXTENDED...HOWEVER TIMING AFTER SUNDAY IS DIFFERENT KEEPING CONFIDENCE SOME WHAT LOWER THAN AVERAGE. TEMPERATURES FOR THE EXTENDED SHOULD STAY FAIRLY STEADY WITHOUT ANY TREND WELL ABOVE OR BELOW NORMAL SUPPORTED BY THE ZONAL FLOW PATTERN. PROTON && .AVIATION... SCATTERED RAIN SHOWERS THIS EVENING WILL BECOME STEADIER AND MORE NUMEROUS OVERNIGHT. ISOLATED THUNDER CANNOT BE RULED OUT. OVERALL EXPECT VFR CONDITIONS EVEN THOUGH CEILINGS WILL BE LOWERING. MVFR VISIBILITIES MAY BE POSSIBLE FOR A TIME IN HEAVIER SHOWERS BUT CONFIDENCE IS TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME. WINDS WILL TURN EASTERLY OVERNIGHT AT AROUND 10 KTS. MALIAWCO && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 247 PM MDT TUE SEP 17 2013 MTZ016>027-059>062-181000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 247 PM MDT TUE SEP 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A POTENT PACIFIC STORM SYSTEM WILL PUSH IN FROM THE WEST TONIGHT BRINGING GOOD POTENTIAL FOR PRECIPITATION IN THE FORM OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE NORTH OF THE MISSOURI RIVER...WITH UP TO ONE INCH OF STORM TOTAL ACCUMULATION POSSIBLE THROUGH THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NORTHWEST WINDS WILL PICK UP BEHIND A SURFACE FRONT LATE TONIGHT INTO THURSDAY AT 15 TO 25 MPH. A LAKE WIND ADVISORY MAY BE NEEDED FOR FORT PECK LAKE ON WEDNESDAY AND OR THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
741 PM MDT TUE SEP 17 2013
MTZ026-180245-
PRAIRIE-
741 PM MDT TUE SEP 17 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL PRAIRIE COUNTY IN NORTHEAST MONTANA...
UNTIL 845 PM MDT.
AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES WEST OF
TERRY TO 37 MILES SOUTH OF TERRY...AND MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS. A WIND GUST TO 49 MPH WAS REPORTED IN
MILES CITY.
LOCATIONS IN THE ADVISORY INCLUDE...
TERRY...
LAT...LON 4657 10525 4657 10545 4660 10550 4666 10550
4666 10558 4683 10562 4683 10583 4712 10538
4708 10532 4698 10532 4698 10520 4692 10520
4692 10510 4665 10473 4661 10474 4661 10485
4657 10486 4657 10498 4654 10499 4654 10524
TIME...MOT...LOC 0141Z 223DEG 15KT 4673 10580 4627 10517
TFJ
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 206 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
6 thunderstorm wind. Local standard time, as filed.
Public estimated a 74 mph wind gust.
Public measured a 74 mph wind gust.
Trained spotter reported sustained winds up to 50 mph and wind gusts of 69 mph.
Trained spotter reported 70 mph winds and power flickering off and on.
A wind gust of 67 mph was recorded at the Glendive AWOS.
Trained spotter reported wind gusts up to 83 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476466, 476467, 476468, 476469, 476470, 476471.